California, 2013High Wind in California, May 2, 2013
May 2, 2013 · NWS SGX · 2 events in 2 counties and zones
Surface high pressure built into the Great Basin, bringing strong and gusty northeast winds through and below passes and canyons during the morning of the 2nd. Winds temporarily decreased that night, before increasing again, somewhat, the morning of the 3rd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface high pressure built into the Great Basin, bringing strong and gusty northeast winds through and below passes and canyons during the morning of the 2nd. Winds temporarily decreased that night, before increasing again, somewhat, the morning of the 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 2, 3:05 AM PST, 1 hour 55 minutes earlier.
Area forecast discussion, May 2, 3:05 AM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 AM PDT THU MAY 2 2013
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO BUILD OVER CALIFORNIA TODAY...AS A
SURFACE HIGH PRESSURE SYSTEM BUILDS INTO THE GREAT BASIN. AS A
RESULT...MODERATE TO STRONG NORTHEAST TO EAST WINDS WILL DEVELOP
ACROSS THE REGION TODAY AS WELL AS MUCH WARMER AND DRIER
CONDITIONS...EVENTUALLY MIXING OUT THE MARINE LAYER. THESE VERY
WARM AND DRY CONDITIONS WILL LIKELY PREVAIL INTO FRIDAY AS WELL.
HOWEVER...AN UPPER LEVEL LOW RETROGRADING OVER NORTHERN CALIFORNIA
WILL BRING COOLER CONDITIONS AS WELL AS THE RETURN OF THE MARINE
LAYER AND STRONGER ONSHORE FLOW TO SOUTHERN CALIFORNIA THIS WEEKEND
AND EARLY NEXT WEEK. THIS NEARLY STATIONARY SYSTEM WILL ALSO BRING
A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION FOR SUNDAY AND
MONDAY...WITH THE THREAT OF SHOWERS CONTINUING INTO TUESDAY. AS
THIS LOW MOVES EAST...DRYER CONDITIONS WILL DEVELOP FOR MIDWEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW A SYSTEM DIGGING ACROSS THE
GREAT BASIN AND DESERT SOUTHWEST THIS MORNING...BRINGING SOME
SIGNIFICANTLY DRIER AIR TO THE REGION. AS A RESULT...DEW POINTS
ACROSS THE DESERTS AND MOUNTAINS ARE FALLING INTO THE SINGLE DIGITS
AND BELOW ZERO THIS MORNING...WITH HUMIDITY RECOVERIES IN THESE
AREAS STRUGGLING TO RAISE ABOVE ABOUT 15 PERCENT. IN FACT...THE
HUMIDITY VALUE AT PALM SPRINGS HAS BEEN FLUCTUATING BETWEEN A SKIN
CRACKING 2 AND 5 PERCENT MOST OF THE NIGHT...WITH LITTLE IMPROVEMENT
EXPECTED. MEANWHILE...AREAS WEST OF THE MOUNTAINS BELOW 2000 FEET
ARE STILL SEEING EXCELLENT RECOVERIES...AS A PERSISTENT MARINE LAYER
REMAINS BELOW THE INVERSION. IN FACT...THE FOG IMAGERY SHOWS A
BOARD AREA OF LOW CLOUDS EXTENDING WELL INTO THE WESTERN SAN DIEGO
VALLEYS...ACROSS MOST OF ORANGE COUNTY...AND INTO THE OUTER FRINGES
OF THE INLAND EMPIRE THIS MORNING...WITH BOTH RAMONA AND CORONA
REPORTING SOME FOG. THESE FOGGY CONDITIONS WILL LIKELY PERSIST
UNTIL AFTER THE SUN RISES AND THE INVERSION BREAKS. ONCE THE
INVERSION BREAKS...THE DRY AIR WILL LIKELY POUR INTO THE VALLEY
AREAS AND DOWN TO NEAR THE COAST...ADDING TO THE COMPRESSIONAL
WARMING OF TEMPERATURES WEST OF THE MOUNTAINS. THEREFORE...EXPECT
VERY WARM CONDITIONS TO DEVELOP ACROSS THE VALLEYS AND SOME OF THE
COASTAL AREAS TODAY. HOWEVER...THE REAL QUESTION AT THIS TIME...IT
HOW MUCH IF ANY OF THE MARINE LAYER WILL STICK AROUND OFF THE
COAST. AT THIS POINT IN TIME...IT LOOKS AS THOUGH MOST OF IT WILL
MIX OUT...WITH JUST HINTS OF IT LINGERING NEAR THE SOUTHERN SAN
DIEGO COAST. THEREFORE...EXPECT A DECENT UP FOR FOR MOST AREAS
TODAY...WITH SOME MODIFICATION OF TEMPERATURES STILL ALONG OUR
SOUTHERN COAST LINE.
AS FOR THE WINDS TODAY...THE OFFSHORE PRESSURE GRADIENTS ARE NOW ON
THE RISE. IN FACT...THE SAN DIEGO TO TONOPAH GRADIENT IS UP TO 10.1
MBS...AND THE SAN DIEGO AND DAGGETT GRADIENT FINALLY SWITCHED TO
OFFSHORE AT 3.4 MBS. HOWEVER...THERE IS STILL A DECENT ONSHORE
GRADIENT BETWEEN SAN DIEGO AND CAMPO...WHICH IS CONTRIBUTING TO THE
LOW CLOUDS AND FOG WEST OF THE MOUNTAINS IN SAN DIEGO COUNTY. THAT
BEING SAID...SOME RESPECTABLE NORTHEAST WINDS ARE STARTING TO
DEVELOP ABOVE THE INVERSION...WITH HIGHLAND SPRINGS ALREADY GUSTING
TO 48 MPH AND BUCKMAN SPRINGS GUSTING TO 41 MPH. AT THIS POINT IN
TIME...IT STILL LOOKS LIKE THE STRONGER PRESSURE GRADIENTS AND UPPER
LEVEL WIND SUPPORT WILL OCCUR BETWEEN 12Z AND 18Z THIS MORNING. THE
12Z LOCAL WRF SHOWS 925 MB WINDS PEAKING BETWEEN 50 AND 60 KTS OVER
THE SAN BERNARDINO SLOPES...WITH 40 KTS WINDS OVER THE SAN DIEGO
COUNTY MOUNTAINS. THE WINDS AT 850 MBS ARE EVEN WEAKER...SO DO NOT
THINK THAT THESE WINDS WILL BE WIDESPREAD. HOWEVER...SOME HIGHER
GUSTS MAINLY THROUGH AND BELOW THE FAVORED CANYONS AND PASSES WILL
BE POSSIBLE THROUGH LATE THIS MORNING...WITH THE WINDS WEAKENING
LATE THIS AFTERNOON.
ALTHOUGH A SECOND ROUND OF EASTERLY WINDS WILL DEVELOP
TONIGHT...THESE WINDS DO NOT LOOK AS STRONG...AND WILL LIKELY FAVOR
THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS. AT THIS TIME...THE
UPPER LEVEL WINDS AT 925 AND 850 MBS LOOK TO REMAIN BETWEEN 25 AND
35 KTS...SO THINK THAT LOCAL GUSTS UP TO 45 MPH MAY BE POSSIBLE.
THEREFORE...ADDITIONAL WIND PRODUCTS MAY BE NEEDED FOR TONIGHT.
HIGH PRESSURE WILL REMAIN OVER CALIFORNIA ON FRIDAY...WITH TOMORROW
BEING VERY SIMILAR TO TODAY. HOWEVER...THE ONE REAL DIFFERENCE WILL
BE WITH THE LIGHTER WINDS AND A BETTER POTENTIAL FOR NO MARINE
LAYER. THIS WILL MAKE FOR AN INTERESTING TEMPERATURES FORECAST FOR
THE COASTAL AREAS...AS SOME OF THE MODELS ARE HINTING AT COASTAL
AREAS WARMING UP A FEW DEGREES...WHILE OTHER DO NOT. FOR NOW...WILL
KEEP THE CURRENT FORECAST SIMILAR TO THE PREVIOUS ONE...GIVEN MY
LACK OF CONTINUITY...EVEN THOUGH THE WRF HINTS AT THE MARINE LAYER
REDEVELOPING ALONG THE SAN DIEGO COAST BY FRIDAY AFTERNOON.
AN UPPER LEVEL LOW WILL THEN RETROGRADE ACROSS NORTHERN CALIFORNIA
FOR THIS WEEKEND AND EARLY NEXT WEEK. MODELS ACTUALLY SHOW A REX
BLOCK DEVELOP...WITH HIGH PRESSURE TO THE NORTH AND THIS LOW
REMAINING NEARLY STATIONARY THROUGH AT LEAST MONDAY.
THEREFORE...EXPECT COOLER CONDITIONS TO DEVELOP ACROSS THE SOUTHLAND
AS WELL AS THE MARINE LAYER AND ONSHORE FLOW RETURNING. IN
FACT...THIS SYSTEM COULD BRING A FEW SHOWERS TO THE REGION FOR
SUNDAY THROUGH TUESDAY. THERE MAY EVEN BE THE THREAT OF
THUNDERSTORMS STARTING ON SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON...WHEN THE EXTENDED MODELS SHOW THE BEST ELEVATED
INSTABILITY. HOWEVER...THINGS GET LESS CLEAR FOR TUESDAY...THE THE
ECMWF AND GEM TRY TO MOVE THIS SYSTEM OUT FASTER THAN THE GFS.
EITHER WAY THOUGH...CYCLONIC FLOW WILL REMAIN OVER THE REGION...WITH
COOLER CONDITIONS PREVAILING THROUGH MIDWEEK. THE ONLY DIFFERENCE
WILL BE WHETHER OR NOT THE THREAT OF SHOWERS CONTINUE.
&&
.AVIATION...
020900Z...LOW CLOUDS NEAR THE COAST WITH BASES AROUND 1500 FEET ASL
WILL CLEAR OUT EARLY THIS MORNING BY 15Z LEAVING CLEAR AND VFR
CONDITIONS THAT WILL CONTINUE THROUGH TONIGHT. STRONG NORTHEAST
WINDS WILL INCREASE DURING THE MORNING. THEY WILL INITIALLY PRODUCE
LLWS AT KONT AND KSNA EARLY THIS MORNING BEFORE THOSE WINDS SURFACE.
FAIRLY STRONG NORTHEAST WINDS ARE EXPECTED AT THOSE AIRPORTS BY
SUNRISE AND WILL CONTINUE INTO THE AFTERNOON. SOME LLWS IS POSSIBLE
AROUND KCRQ TODAY. MODERATE TO STRONG UP/DOWN DRAFTS ARE EXPECTED IN
THE LEE OF MOUNTAIN BARRIERS (SOUTH AND WEST OF RIDGES). LLWS WILL
BE A FACTOR AGAIN LATE THIS AFTERNOON WHERE WESTERLY SEA BREEZES
DEVELOP UNDERNEATH THE PREVAILING NORTHEAST FLOW NOT FAR OFF THE
SURFACE. DURING THE EVENING AND OVERNIGHT NO LLWS IS EXPECTED AS ALL
LEVELS WILL BE EASTERLY.
&&
.FIRE WEATHER...
VERY DRY CONDITIONS ARE STARTING TO SPREAD INTO THE SOUTHLAND...WITH
OVERNIGHT RECOVERIES PRIMARILY BELOW 25 PERCENT IN THE MOUNTAIN AND
DESERT AREAS. THIS WILL LEAD TO VERY LOW HUMIDITY VALUES
TODAY...MAINLY IN THE SINGLE DIGITS IN THESE AREAS. WEST OF THE
MOUNTAINS THOUGH...AS PERSIST MARINE LAYER REMAINS BELOW 2000
FEET...WITH EXCELLENT RECOVERIES. HOWEVER...ONCE THE INVERSION
BREAKS LATER THIS MORNING...HUMIDITY VALUES WILL RAPIDLY FALL TO
BELOW 10 PERCENT TODAY. A SIGNIFICANT WARM UP WILL ALSO OCCUR TODAY
WEST OF THE MOUNTAINS...AS THE DRIER AIR FILTERS INTO THE REGION AND
WARMS.
MEANWHILE...MODERATE TO STRONG NORTHEAST TO EAST WINDS WILL DEVELOP
ACROSS THE REGION LATER THIS MORNING...WITH GUSTS PRIMARILY BETWEEN
40 AND 50 MPH. HOWEVER...THE FAVORED WINDY SPOTS THROUGH AND BELOW
THE CANYONS AND PASSES MAY SEE GUSTS BETWEEN 60 AND 70 MPH. THESE
STRONG AND GUSTY WINDS WILL COMBINE WITH THESE VERY LOW HUMIDITY
VALUES AND MUCH WARMER TEMPERATURES TODAY TO ELEVATE THE WILDFIRE
DANGER. THEREFORE...A RED FLAG WARNING REMAINS IN EFFECT FOR MOST
AREAS ALONG AND WEST OF THE MOUNTAINS.
ALTHOUGH THESE WINDS WILL WEAKEN LATER TODAY...THE EAST WINDS WILL
ONCE AGAIN INCREASE LATER TONIGHT AND INTO FRIDAY MORNING. THESE
WINDS WILL ONCE AGAIN COMBINE WITH THE POOR OVERNIGHT RECOVERIES AND
VERY LOW DAYTIME HUMIDITY VALUES TO CONTINUE TO THREAT OF WILDFIRE
DANGER INTO FRIDAY FOR THESE AREAS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL 6 PM PDT THIS EVENING FOR THE ORANGE
COUNTY COASTAL AREAS...RIVERSIDE COUNTY MOUNTAINS...SAN
BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE
COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY
MOUNTAINS...SAN DIEGO COUNTY VALLEYS...SANTA ANA MOUNTAINS
AND FOOTHILLS.
RED FLAG WARNING UNTIL 6 PM PDT FRIDAY FOR THE ORANGE COUNTY
COASTAL AREAS...RIVERSIDE COUNTY MOUNTAINS-INCLUDING THE
SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL
FOREST...SAN DIEGO COUNTY INLAND VALLEYS...SAN DIEGO COUNTY
MOUNTAINS-INCLUDING THE PALOMAR AND DESCANSO RANGER
DISTRICTS OF THE CLEVELAND NATIONAL FOREST...SANTA ANA
MOUNTAINS-INCLUDING THE TRABUCO RANGER DISTRICT OF THE
CLEVELAND NATIONAL FOREST.
RED FLAG WARNING UNTIL 6 PM PDT FRIDAY FOR THE SAN BERNARDINO
AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN
BERNARDINO COUNTY MOUNTAINS-INCLUDING THE MOUNTAIN TOP AND
FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO
NATIONAL FOREST.
HIGH WIND WARNING UNTIL 2 PM PDT THIS AFTERNOON FOR THE
COACHELLA VALLEY.
PZ...NONE.
&&
PUBLIC/FIRE...PALMER
AVIATION/MARINE...MMHazardous weather outlook, May 2, 3:30 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PDT THU MAY 2 2013
CAZ042-043-048-050-055>058-060>062-031300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
430 AM PDT THU MAY 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
VERY HIGH AND DRY CONDITIONS ALONG AND WEST OF THE MOUNTAINS WILL
COMBINE WITH MODERATE TO STRONG OFFSHORE WINDS TO ELEVATE THE
WILDFIRE DANGER. THEREFORE...HIGH WIND WARNING REMAINS IN EFFECT
FOR THE MOUNTAINS...VALLEYS AND ORANGE COUNTY STARTING AT MIDNIGHT
FOR EAST TO NORTHEAST WINDS 20 TO 35 MPH...WITH GUSTS AROUND 60 MPH
IN THE WINDIEST MOUNTAIN PASSES. A RED FLAG WARNING REMAINS IN
EFFECT FOR THE MOUNTAINS...VALLEYS...AND ORANGE COUNTY FOR GUSTY
WINDS AND LOW HUMIDITY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY...HOT AND DRY CONDITIONS WILL CONTINUE TO PREVAIL WEST OF
THE MOUNTAINS...WHICH WILL COMBINE WITH WEAK TO MODERATE OFFSHORE
WINDS ONCE AGAIN. THEREFORE...RED FLAG WARNING WILL CONTINUE
THROUGH 6 PM FRIDAY FOR THE MOUNTAINS...VALLEYS...AND ORANGE COUNTY.
SUNDAY THROUGH TUESDAY...AN UPPER LEVEL LOW WILL BRING MUCH COOLER
CONDITIONS TO THE REGION AS WELL AS A CHANCE OF SHOWERS...HIGHER
ELEVATION SNOW SHOWERS...AND A SLIGHT CHANCE OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
High Wind, Santa Ana Mountains and Foothills
- When
- May 2, 5:00 AM PST to 11:00 AM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High winds began at the Fremont Canyon RAWS between 0451 and 0551 PST on the 2nd and ended between 0951 and 1051 PST the same day. During this time, winds were sustained 30 to 45 mph with gusts mostly above 60 mph, including the peak gust of 70 mph measured between 0651 and 0751 PST.
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- May 2, 5:00 AM PST to 10:00 AM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
Winds gusted 35-40 mph with gusts above 55 mph between 0500 and 1000 PST on the 2nd. During this time, a peak gust of 62 mph was measured between 0816 and 0916 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Iowa, May 2 to 3, 2013$1.3 million · 12 events
- Wildfire in California, May 2, 2013$550,000 · 1 event
- Flash Flooding and Damaging Wind in Illinois, May 2, 2013$24,000 · 52 kt wind · 3 events
- Winter Weather in Missouri, May 2 to 3, 201320 events
- Cold in Texas, May 2 to 3, 201320 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 2, 201350 kt wind · 11 events
- Winter Weather in Kansas, May 2, 20137 events
- Wildfire and High Wind in California, May 2 to 11, 201364 kt wind · 6 events
- Flooding in Florida, May 2, 2013$5,000 · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 2, 20134 events
- Tornado and Flash Flood in Florida, May 2, 2013EF0 · 4 events
- Strong Wind in South Carolina, May 2 to 3, 2013$2,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448577, 448581.